Excerpt from: New York Times (click for full article)
“The culprit was grapefruit juice,” said Dr. Unni Pillai, a nephrologist in St. Louis, Mo., who treated the woman several years ago and later published a case report. “She loved grapefruit juice, and she had such a bad migraine, with nausea and vomiting, that she could not tolerate anything else.”
The previous week, she had been subsisting mainly on grapefruit juice. Then she took verapamil, one of dozens of drugs whose potency is dramatically increased if taken with grapefruit. In her case, the interaction was life-threatening.
Last month, Dr. David Bailey, a Canadian researcher who first described this interaction more than two decades ago, released an updated list of medications affected by grapefruit. There are now 85 such drugs on the market, he noted, including common cholesterol-lowering drugs, new anticancer agents, and some synthetic opiates and psychiatric drugs, as well as certain immunosuppressant medications taken by organ transplant patients, some AIDS medications, and some birth control pills and estrogen treatments. (The full list is online.)